Hail, Dickinson
- When
- May 21, 2:55 PM CST to 2:56 PM CST
- Where
- Dickinson County, 2.27 mi WSW of Carlton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -97.320
Supercell t-storms developed quickly along an arc from north central east southeast through northeast Kansas during the late afternoon and early evening on Tuesday May 21st. The supercells occurred in an environment conducive to rapid low level rotation and tornado formation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell t-storms developed quickly along an arc from north central east southeast through northeast Kansas during the late afternoon and early evening on Tuesday May 21st. The supercells occurred in an environment conducive to rapid low level rotation and tornado formation. At least 6 tornadoes were documented between 4pm and 9 pm during that evening. Some were longer track tornadoes with the strongest being rated an EF3.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 21, 11:56 AM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1256 PM CDT Tue May 21 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 334 AM CDT Tue May 21 2019 Stratiform rain showers this morning generally southeast of the Topeka area have brought wind gusts on the back edge of the rain, with gusts near 50 mph in some locations. Next round of showers and embedded thunder developing across Wichita's area and lifting to the northeast. Track of this moisture will depend in part on how the surface low develops over the next several hours. Strongly dynamic upper trof continues to lift slowly out of the southwestern states into the panhandles early this Tuesday morning. Surface low develops in response, and lifts northward through central Kansas through the afternoon hours. While western counties had a break in the rain in the early morning hours, think this area will fill back in as the low lifts northward and bring another generally half inch or so of rainfall, with higher amounts of another inch to inch and a half across the eastern counties. It will take very little rainfall to cause issues with flooding, given very saturated ground and area creeks and streams already running high. Flash flood watch remains in place until 7pm this evening. Area also remains under a slight risk for severe storms as the warm front lifts northward today, bringing a plume of instability as it does so. Storms that may get started, particularly near the surface low, will have enhanced low level shear, and if storms can get started before lifting over the warm front or along the advancing cold front, there could be a low end chance for a tornado. Otherwise wind and hail remain the primary hazards. High temperatures this afternoon should rise near 70 degrees as the front lifts northward, with overnight lows falling into the 40s and 50s Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 334 AM CDT Tue May 21 2019 Wednesday is expected to be the one period of the next week without a chance for precip. Subsidence from the departing upper low passes overhead and should bring mostly sunny skies to the area. Highs are expected to range from the lower to the upper 70s. However models indicate a weak boundary or inverted trough moving into the forecast area Wednesday evening as a low level strengthens. Convergence and moisture advection into this boundary may be enough for thunderstorms to develop. Effective shear is progged by the GFS forecast soundings to be around 40KT. This would support organized updrafts and some potential for large hail and possibly damaging winds. For Thursday afternoon and Thursday night, the next closed upper low is expected to lift through the central Rockies and into the northern plains. Forecast soundings do not show much inhibition to the boundary layer as surface dewpoints increase into the mid and upper 60s. With increasing instability and deep layer shear forecast to be on the order of 55KT, there could be supercell thunderstorms. The better forcing and lift for initiation looks to be west of the forecast area, so the thinking is storms form over western KS and move into the area during the afternoon and evening. At this time forecast hodographs across north central KS would support some risk for tornados. For Friday through Sunday, models show southwest flow aloft persisting with a possible weak boundary over the area. Models show a moist and unstable airmass remaining over the region. So chances for thunderstorms remains in the forecast, and there could be severe weather to contend with. For Monday the next closed upper low is expected to approach the central plains. For now models show a warm front possibly across northern KS acting as a focus for thunderstorms. Differences in the track and strength of the upper low become a little more apparent by Monday so confidence in precip chances is about average for a day seven forecast. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1256 PM CDT Tue May 21 2019 MVFR ceilings will continue for TOP and FOE, and IFR ceilings for MHK as precipitation continues through the area. Isolated thunderstorms are possible later in the afternoon and into the evening. Confidence in thunderstorm intensity and coverage is uncertain at this time. Strong surface winds will veer through the period and continue through the evening and morning hours for all sites. LLWS is possible at TOP and FOE as the low-level jet increases this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...67 LONG TERM...Wolters AVIATION...Bunker/Hennecke
Hazardous Weather Outlook National Weather Service Topeka KS 404 AM CDT Tue May 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-220915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 404 AM CDT Tue May 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Additional rainfall today will continue to exacerbate flooding across the area, with several rivers rising into or above flood stage. Flash flooding is also possible in locally heavy rainfall over saturated ground, and a flash flood watch remains in effect through this evening. Thunderstorms that develop this afternoon and evening may become severe, with large hail and damaging winds the primary hazard, with an isolated tornado also possible. This threat is greater near the surface low and warm front as they move through central and north central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening thunderstorms may bring another chance for severe weather, with another threat for severe storms on Thursday into Thursday night. River flooding is expected to continue through much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible for a few strong storms this afternoon and evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1038 AM CDT Tue May 21 2019
KSZ009>012-021>024-026-036>040-054>056-058-059-211630-
Coffey-Shawnee-Clay-Pottawatomie-Brown-Franklin-Washington-Nemaha-
Wabaunsee-Geary-Lyon-Jefferson-Douglas-Riley-Jackson-Osage-Anderson-
Morris-Marshall-
1038 AM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...OSAGE...
POTTAWATOMIE...JACKSON...COFFEY...LYON...MARSHALL...JEFFERSON...
GEARY...RILEY...EASTERN MORRIS...SHAWNEE...WABAUNSEE...DOUGLAS...
NEMAHA...WASHINGTON...BROWN AND NORTHEASTERN CLAY COUNTIES UNTIL 1130
AM CDT...
At 1037 AM CDT, trained weather spotters and automated weather
stations reported strong winds from dissipating showers that could
gust up to 50 mph. It is possible you may hear no thunder and have
little to no rain with these strong winds. Areas under this advisory
may see these winds before 11:30am this morning.
Locations impacted include...
Topeka, Lawrence, Manhattan, Emporia, Junction City, Ottawa, Baldwin
City, Wamego, Garnett, Holton, Marysville, Hiawatha, Osage City,
Burlington, Sabetha, Council Grove, Seneca, Horton, Carbondale and
Valley Falls.
This includes the following highways...
Interstate 35 between mile markers 128 and 198.
Interstate 70 between mile markers 299 and 355.
Kansas Turnpike between mile markers 117 and 205.
LAT...LON 3817 9596 3817 9636 3852 9635 3852 9654
4000 9732 4000 9534 3965 9534 3965 9556
3942 9557 3942 9518 3897 9519 3895 9509
3899 9506 3898 9506 3804 9508 3804 9596
TIME...MOT...LOC 1537Z 199DEG 56KT 4003 9686 3943 9606 3874 9648 3825
9604
SkowSpecial Weather Statement
National Weather Service Topeka KS
1127 AM CDT Tue May 21 2019
KSZ010>012-022>024-026-038>040-054>056-058-059-211730-
Coffey-Shawnee-Pottawatomie-Brown-Franklin-Nemaha-Wabaunsee-Lyon-
Jefferson-Douglas-Riley-Jackson-Osage-Anderson-Marshall-
1127 AM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...OSAGE...
POTTAWATOMIE...JACKSON...COFFEY...NORTHEASTERN LYON...MARSHALL...
JEFFERSON...CENTRAL RILEY...SHAWNEE...WABAUNSEE...DOUGLAS...NEMAHA
AND BROWN COUNTIES UNTIL 1230 PM CDT...
At 1126 AM CDT, trained weather spotters and automated weather
stations reported strong winds from dissipating showers that could
gust up to 50 mph. It is possible you may and have little to no rain
with these strong winds. Areas under this advisory may see these
winds before 12:30pm this afternoon.
Locations impacted include...
Topeka, Lawrence, Manhattan, Ottawa, Baldwin City, Wamego, Garnett,
Holton, Marysville, Hiawatha, Osage City, Burlington, Sabetha,
Seneca, Horton, Carbondale, Valley Falls, Rossville, Oskaloosa and
Blue Rapids.
This includes the following highways...
Interstate 35 between mile markers 143 and 198.
Interstate 70 between mile markers 316 and 355.
Kansas Turnpike between mile markers 141 and 205.
LAT...LON 3903 9650 3907 9650 3907 9654 3929 9674
3953 9680 4000 9680 4000 9534 3965 9534
3965 9556 3942 9557 3942 9518 3897 9519
3895 9509 3899 9506 3804 9508 3804 9564
TIME...MOT...LOC 1626Z 230DEG 24KT 3997 9687 3805 9555
SkowPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
05/21/2019 M1.77 INCH DICKINSON KS PUBLIC
24 HOUR TOTAL.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
05/21/2019 M1.77 INCH DICKINSON KS PUBLIC
24 HOUR TOTAL.
1036 AM HEAVY RAIN 2 SE HOYT 39.22N 95.67W
05/21/2019 M2.05 INCH JACKSON KS CO-OP OBSERVER
24 HOUR RAINFALL.
1014 AM HEAVY RAIN 6 E NEW STRAWN 38.27N 95.63W
05/21/2019 M5.70 INCH COFFEY KS TRAINED SPOTTER
24 HOUR TOTAL.
0940 AM HEAVY RAIN 2 WNW OLSBURG 39.44N 96.64W
05/21/2019 E1.25 INCH POTTAWATOMIE KS TRAINED SPOTTER
24-HR RAINFALL TOTAL.
0851 AM HEAVY RAIN 3 ENE WAKEFIELD 39.23N 96.96W
05/21/2019 M1.20 INCH CLAY KS CO-OP OBSERVER
24 HOUR RAINFALL AMOUNT.
0844 AM HEAVY RAIN LECOMPTON 39.05N 95.39W
05/21/2019 M1.76 INCH DOUGLAS KS CO-OP OBSERVER
24 HOUR RAINFALL.
0843 AM HEAVY RAIN AMERICUS 38.51N 96.27W
05/21/2019 M2.50 INCH LYON KS PUBLIC
24-HR RAINFALL.
0842 AM HEAVY RAIN 1 SSW OTTAWA 38.60N 95.28W
05/21/2019 M3.90 INCH FRANKLIN KS TRAINED SPOTTER
24-HR RAINFALL.
0831 AM HEAVY RAIN 8 NNW MOONLIGHT 39.12N 97.15W
05/21/2019 M1.75 INCH DICKINSON KS TRAINED SPOTTER
24 HOUR TOTAL.
0826 AM HEAVY RAIN 6 N WELLS 39.22N 97.55W
05/21/2019 M1.36 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR TOTAL.
0820 AM HEAVY RAIN LE ROY 38.08N 95.63W
05/21/2019 M5.22 INCH COFFEY KS TRAINED SPOTTER
24 HOUR TOTAL.
0818 AM HEAVY RAIN 5 NW READING 38.58N 96.02W
05/21/2019 M1.80 INCH LYON KS CO-OP OBSERVER
24-HR RAINFALL.
0816 AM HEAVY RAIN 5 ENE PRINCETON 38.52N 95.19W
05/21/2019 M4.39 INCH FRANKLIN KS CO-OP OBSERVER
24 HOUR TOTAL.
0749 AM HEAVY RAIN GARNETT 38.28N 95.25W
05/21/2019 M4.26 INCH ANDERSON KS LAW ENFORCEMENT
24 HOUR RAINFALL.
0716 AM HEAVY RAIN GRIDLEY 38.10N 95.88W
05/21/2019 M4.45 INCH COFFEY KS CO-OP OBSERVER
24-HR RAINFALL.
0704 AM HEAVY RAIN WHITE CITY 38.80N 96.73W
05/21/2019 M1.54 INCH MORRIS KS CO-OP OBSERVER
24-HR RAINFALL.
0701 AM HEAVY RAIN 5 N WESTPHALIA 38.26N 95.50W
05/21/2019 M3.84 INCH ANDERSON KS CO-OP OBSERVER
24-HR RAINFALL.
0650 AM HEAVY RAIN 3 N SILVER LAKE 39.15N 95.85W
05/21/2019 M1.52 INCH SHAWNEE KS TRAINED SPOTTER
24-HR RAINFALL.
1245 AM NON-TSTM WND DMG VALLEY FALLS 39.34N 95.46W
05/21/2019 JEFFERSON KS EMERGENCY MNGR
A 4 FOOT DIAMETER ROTTEN TREE DOWNED POWER
LINES AND SNAPPED A POWER POLE.
1100 PM HEAVY RAIN 3 SW OLPE 38.23N 96.21W
05/20/2019 E2.25 INCH LYON KS EMERGENCY MNGR
STORM TOTAL AS OF 11 PM CDT. STILL RAINING.
0948 PM HEAVY RAIN 3 SE ADA 39.12N 97.84W
05/20/2019 E1.65 INCH OTTAWA KS PUBLIC
STORM TOTAL VIA SOCIAL MEDIA.
0945 PM NON-TSTM WND DMG VALLEY FALLS 39.34N 95.46W
05/20/2019 JEFFERSON KS EMERGENCY MNGR
A 5 FOOT DIAMETER TREE DOWNED.
0930 PM HEAVY RAIN 1 ESE AUBURN 38.90N 95.80W
05/20/2019 E1.50 INCH SHAWNEE KS PUBLIC
24 HOUR RAINFALL TOTAL. STILL RAINING
LIGHTLY.
0915 PM HEAVY RAIN 8 ENE NEW CAMBRIA 38.93N 97.37W
05/20/2019 M0.37 INCH DICKINSON KS MESONET
MESONET STATION FW0784 SOLOMON.
0911 PM NON-TSTM WND DMG VALLEY FALLS 39.35N 95.46W
05/20/2019 JEFFERSON KS EMERGENCY MNGR
DOWNED POWER LINES. APPEARS TO BE A
MICROSCALE WAKE LOW TYPE FEATURE THAT MOVED
THROUGH.
0910 PM HEAVY RAIN GARNETT 38.28N 95.25W
05/20/2019 M2.94 INCH ANDERSON KS EMERGENCY MNGR
MEASURED AT THE LAW ENFORCEMENT CENTER.
0907 PM HEAVY RAIN 5 SE HARRIS 38.27N 95.37W
05/20/2019 M2.64 INCH ANDERSON KS TRAINED SPOTTER
MEASURED WITH WEATHER STATION.
0903 PM FLASH FLOOD GARNETT 38.28N 95.24W
05/20/2019 ANDERSON KS EMERGENCY MNGR
PORTIONS OF US HIGHWAY 59 ARE CLOSED WITHIN
THE CITY OF GARNETT DUE TO HIGH WATER ACROSS
THE ROAD.
0815 PM HEAVY RAIN 4 NE FORBES FIELD 38.99N 95.62W
05/20/2019 M1.12 INCH SHAWNEE KS NWS EMPLOYEE
TOTAL AS OF 815 PM.
0715 PM HEAVY RAIN 1 NE CHAPMAN 38.98N 97.01W
05/20/2019 E1.15 INCH DICKINSON KS PUBLIC
24 HOUR TOTAL AS OF 7 PM. STILL LIGHTLY
RAINING.
0713 PM HEAVY RAIN 4 WNW LAWRENCE 38.99N 95.33W
05/20/2019 E0.84 INCH DOUGLAS KS PUBLIC
24 HOUR TOTAL AS OF 715 PM. STILL RAINING.
0631 PM HEAVY RAIN 8 ENE NEW CAMBRIA 38.93N 97.37W
05/20/2019 M0.85 INCH DICKINSON KS MESONET
MESONET STATION FW0784 SOLOMON.
0618 PM HEAVY RAIN 8 ENE NEW CAMBRIA 38.93N 97.37W
05/20/2019 M0.91 INCH DICKINSON KS MESONET
MESONET STATION FW0784 SOLOMON.
0601 PM HEAVY RAIN 8 ENE NEW CAMBRIA 38.93N 97.37W
05/20/2019 M0.94 INCH DICKINSON KS MESONET
MESONET STATION FW0784 SOLOMON.
&&Special Weather Statement
National Weather Service Topeka KS
234 PM CDT Tue May 21 2019
KSZ020-034-212000-
Cloud-Ottawa-
234 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND SOUTHWESTERN CLOUD
COUNTIES UNTIL 300 PM CDT...
At 233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Barnard to near Tescott to
3 miles east of Brookville. Movement was north at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Minneapolis, Bennington, Glasco, Delphos, Tescott, Culver, Wells and
Ada.
LAT...LON 3948 9793 3945 9763 3916 9741 3896 9752
3896 9787 3901 9793
TIME...MOT...LOC 1933Z 183DEG 41KT 3913 9801 3900 9785 3879 9779
SkowPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLOOD 2 SW MERIDEN 39.17N 95.60W
05/21/2019 SHAWNEE KS EMERGENCY MNGR
70TH STREET CLOSED AT MUDDY CREEK DUE TO
FLOODING.
&&The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
8 tornado, 5 hail. Local standard time, as filed.
According to EM who was following the tornado, it stayed in rural areas of Dickinson county damaging trees and power lines. The damage track was sporadic indicating that the circulation may have lifted briefly along its path.
Tornado formed around 1-2 miles northeast of Chapman and tracked into Geary County. Formed near interstate 70 northeast of Chapman based on spotter reports. No damage reports have been received from the track in Dickinson and Geary Counties.
Tornado formed around 1-2 miles northeast of Chapman and tracked into Geary County. Formed near interstate 70 northeast of Chapman based on spotter reports. No damage reports have been received from the track in Dickinson and Geary Counties. This is the segment that traveled across Geary county including parts of Milford State Park and ended on Ft. Riley Army Base grounds.
This segment of the tornado track moved through rural northern Shawnee County beginning just ENE of Rossville and tracking NNE doing damage to tree limbs and power poles along a narrow path as it moved into southern Jackson County.
This segment of the tornado track moved through rural southern Jackson County doing damage to trees along a path that ended in southern parts of the Prairie Band Potawatomi Nation Reservation.
This tornado formed near Mayetta and moved through the western side of town with EF1 damage noted to outbuildings and trees. The damage track was intermittent northeast of this point but there were several structures damaged including a house near the end of the track that suggested low end EF2 damage. No injuries were reported.
A small, brief tornado occurred southwest of Oneida and damaged an outbuilding and one residence.
This short-lived but powerful tornado tracked through northern Nemaha County and damaged several structures. The most severe damage occurred to a home towards the middle of the tornado's path, where low end EF-3 damage was noted. Damage to trees and power lines also occurred. The tornado lifted about 200 yards south of the Nebraska state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830468, 818306, 830469, 818309, 818311, 830471, 818314, 830472, 830473, 818315, 818318, 818321, 818322.